Choking

Diagnosed GCA PMR July 2015. Started on 60 mg....finished steroids end November 2016. In August dreadful pains started in hip...then moved to arms ...legs and by December pain in neck..shoulders...head and left eye. Blurred vision and was put back on 40 mg. I understand and recognise all my symptoms except for one. I find that I am starting to experience choking. It happens mostly when I am either sitting relaxing or in bed. Thankfully it only lasts a few seconds but it is frightening when it happens. Has anyone experienced this choking .....is it connected to GCA PMR or something else?

23 Replies

oldestnewest
  • Hi patsy53

    I don't have GCA but was on 30mg for a major flare of PMR

    I found I couldn't lay down at night as I felt I couldn't breath so had to sleep propped up with several pillows.

    I also couldn't wear anything tight or high around my neck as I felt I was choking, it was an awful feeling.

    When are you due to see GP or Consultant next as you need to mention it to them but it is possible it's a side effect of the Prednisolone.

    Best Wishes for a better 2017

    Take Care 💐

    Mrs Nails 💅🏼

  • Thank you Mrs Nails. I have a hospital appointment on 9th January. I have to say I have absolutely no complaint with the NHS. My GP and Rh at hospital have been so attentive ...I just feel like an old moan sometimes and this choking feeling Ive never had before. I will let you know what happens. Again thx for quick reply

  • Hi MrsNails,

    I have GCA and PMR. I had the choking when I was on the higher doses of Prednisone. Some of my doctors thought it was from acid reflux or GERD.

    I now have severe acid reflux and GERD, and am down to 4mg of Prednisone. However, I have been having all kinds of digestive problems lately.

    Best wishes on finding out what is causing your choking and a solution to the problem. We have a lot of bizarre issues with Prednisone and these difficult autoimmune disorders.

  • Hi Joyful13

    That acid reflux is downright painful as if you haven't got enough to contend with, with PMR/GCA

    Well Done at getting down to 4mg 💐 I got to 5mg but back now at 7mg which has made a difference, it's all such a fine line really.

    Best Wishes for 2017 🥂

  • Hi Patsy53,

    I also have a tendency to choke. I daren't eat things like bacon. Sometimes I seem to choke on my own spit. I have also experienced the odd sensation of coughing and sneezing at the same moment. This leaves me knocked about for ages. I think it is a Pred side effect and I haven't mentioned it to my GP. I am only on 10mgs of the drug now and it still happens. There is a sensation that I've swallowed a marble sometimes too. Would be interested if others have had these symptoms?

  • I have the choking/sneezing/coughing episodes very occasionally. To be honest - my suspicion is reflux and a slightly irritated throat as it is worse when I eat salad with a vinegary dressing for example.

  • I, too, have noticed similar symptoms from time to time as I've got older, even off steroids, and I have often wondered if it is to do with age-related thinning of the lining (membrane) in the throat........and as we all know steroids themselves can thin the skin.

  • Be fair - I was a whole 52 when it started happening!!! Don't think that counts as aged does it?

  • I certainly wouldn't think so.

  • No, certainly not - a mere spring chicken! Perhaps I should have included the words "for some of us"!

  • I have been experiencing dry cough, sneezing and coughing at same time. I am telling my hospital doctor when I go to hospital on 9 Jan. I'm glad I spoke to you. I will let u know what hospital says. Thank you

  • I can't believe others have this cough/sneeze thing going on....doesn't happen too often thank goodness but when it does I can hardly breathe...you don't know if you're going to sneeze (and I am not a sneezer) or cough and then it's both!....and it keeps going for a while so I'm gasping for air....the oral and nasal passages seem overly sensitive almost itchy sometimes when it happens....well, thank you for and the others for mentioning this...and yes please Patsy53, let us know what the doctor says about it. I'm always amazed when I experience something bizarre and think it's just me, and it turns out others have it.....puts a mind at ease....

    Cheers

  • Have you put on weight around your neck? That can often lead to a choking sensation especially as you relax as you are dozing off at night. I used to experience something like it when i was very pred-overweight, not before and not since I lost weight,

    That was a very fast reduction with the original episode of GCA!

  • I used to say how could a doctor bring you down so fast from the prednisone. After reading this forum for the last year and a half I don't say that anymore. Some of us know more than our doctors. We should learn and read everything we can get our hands on about our disease. The doctors are unfamiliar with PMR/GCA. I too think that is not possible to rid yourself of PMR/GCA in such a short time. Be vigilant this disease comes back with a vengeance.

    I have developed a "turkey neck" which sometimes feels very tight around my throat. Also had a dry cough which felt like I was choking before taking the prednisone I understand that was a symptom of GCA. Good luck to you. We should all be better in the new year. The temperature has finally come down to 65° (Probably for today only) and I can go garden.

  • I had actually lost a bit of weight. But I will be asking doctor

  • I find food seems to 'go down the wrong way' more than it ever did - a sort of choking. I have put a lot of weight round my neck which might be the cause

  • That's what I am experiencing, sensation as if food has gone down wrong way

  • Maybe this isn't quite what you experience, but when on Pred around 25/30 I began to obstruct and feel like I was choking when lying down....I was referred to an ENT specialist who said my throat was indeed very swollen....I was put on two sprays once a day which alleviated my symptoms. Hope you find relief soon.

    Cheers

  • Hi Doralouise77, I wonder what was in the spray? I find it difficult to swallow bigger tablets like calcium, never used to. Along with everything else I have a puffy looking neck. As my Pred dose decreases I must stop the chocolate habit, it has never tasted so good.

    I am glad I'm not the only one who has the sneeze,cough,choke,hat trick PMRpro.

  • The hat-trick started pre-pred by the way - I should have mentioned it in the first post. So I suspect it may be something to do with there being some thoracic large vessel vasculitis going on...

    There is a soluble version of AdCal: nursingtimes.net/new-solubl...

    I can't get on BNF from here to check if it is still available although it is listed on MIMS - but I do know you get soluble most things here!

    The calcium supplements here are designed to suck/chew and I don't find them unpleasant.

  • SJ, as long as it's the dark, high cocoa solids kind, no need to stop - remember 70% dark chocolate contains anti-inflammatory phytonutrients in the way of flavonoids. Well that's my excuse and I'm making the most of the Christmas chocs!

  • Yes mine too come to think of it. I expect that I will have to buy my own Calcium, I already feel a bit guilty getting it on prescription, so I won't push it.

  • I have experienced what seemed like phlegm especially at night. The coughing - sneezing - choking attack is also familiar. I developed a fatty deposit on the front of my neck that seems to contribute to the sensation of not being able to swallow the same as I once did. I only found it because of the choking feeling and had it checked out because I thought it may be my thyroid. All of this plus one bout with thrush-induced esophagitis was while on prednione. I am currently at 6, having been as low as 4, and the above symptoms have been consistent throughout. Started on 60 mg in March of 15. I assumed it was the prednisone or its effects, but am now wondering about that if PMRpro had it before treatment.

You may also like...